Texas, 2006

Strong Wind in Texas, January 17, 2006

January 17, 2006 · NWS HGX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 17, 9:01 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 17, 9:01 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
901 AM CST TUE JAN 17 2006

.UPDATE...
PRESSURE GRADIENT IS VERY TIGHT AND AREA VWP AND WIND PROFILERS
SHOW A GREAT DEAL OF WIND ENERGY ALOFT. AM EXPECTING A GOOD
PORTION OF THIS WIND TO MIX TO THE SURFACE. HAVE RAISED WIND
SPEEDS AND THIS ALSO REQUIRES A WIND ADVISORY ACROSS THE AREA.
WILL ALSO ISSUE A RED FLAG WARNING FOR THE NORTHWEST HALF OF THE
CWA DUE TO HIGHER WINDS...LOWER RH AND LESS RAINFALL OVER THAT
AREA YESTERDAY. 12Z SOUNDINGS SUPPORT TEMPS IN THE MID/UPPER 50S
BUT COLD AIR ADVECTION AND MIXING MAY LIMIT THE TEMPERATURE RISE.
WILL LET CURRENT TEMP FCST RIDE. HAVE CLEANED MORNING WORDING.
GALE WARNING PROBABLY NOT REQUIRED BUT FOR THE SAKE OF POLITICAL
CONTINUITY WILL LET IT RIDE. 43

&&

.PREV DISCUSSION... (ISSUED 343 AM CST TUE JAN 17 2006)

DISCUSSION (CORRECTED)...
 ELEVATED SHOWERS CONTINUING EARLY THIS MORNING ACROSS CENTRAL
AND EASTERN SECTIONS OF SE TX...WITH A FEW THUNDERSTORMS NOTED
OVER THE COASTAL WATERS AND FAR SE PORTIONS. DESPITE STRONG COLD
AIR ADVECTION ALONG WITH DRIER AIR FILTERING IN AT THE LOWER
LEVELS...STRONG SW FLOW ABOVE 800 MB (AHEAD OF UPPER LEVEL TROUGH)
STILL BRINGING CONSIDERABLE MOISTURE ALOFT AND PRODUCING STRONG
SYNOPTIC SCALE LIFT. TIGHT PRESSURE GRADIENT THIS MORNING AND
QUITE STRONG WINDS JUST ABOVE SURFACE WILL RESULT IN WIND
SPEEDS REACHING WIND ADVISORY CRITERIA FOR COASTAL ZONES. CLOUD
COVER EXPECTED TO DECREASE AS THE MORNING PROGRESSES WITH MOSTLY
SUNNY SKIES BY AFTERNOON WHEN DEEP UPPER LEVEL TROUGH LINE WILL BE
EAST OF REGION. PWATS DROPPING TO ABOUT 0.15 INCH TONIGHT AS PER
GFS/NAM. MINIMUM TEMPERATURES TONIGHT EXPECTED TO DROP TO THE 30S
INLAND AREAS WITH SOME INLAND AREAS FARTHER NORTH (LIKE CXO)
PROBABLY GETTING CLOSE TO THE FREEZING MARK. RETURN OF SOUTHERLY
FLOW WEDNESDAY WILL RESULT IN TEMPERATURES CLIMBING UP TO NEAR 70.
ISENTROPIC LIFT INDICATED LATE THURSDAY WITH LOW LEVEL JET PICKING
UP FRIDAY AHEAD OF NEXT FRONT. TIME CROSS-SECTIONS AND PROGGED
SOUNDINGS INDICATE HIGHER MOISTURE LEVELS NOT DEEPENING ENOUGH
FRIDAY. PWATS INCREASING TO BARELY OVER AN INCH. GFS INDICATE A
CLOSED UPPER LOW MOVING TO THE TEXAS PANHANDLE EARLY FRIDAY AND
THEN SWINGING NORTHEAST TO KANSAS FRIDAY EVENING. INDICATIONS ARE
THAT THE MAIN BRUNT OF UPPER LEVEL ENERGY WILL BE NORTH OF OUR
CWFA. HOWEVER...OUR REGION WILL BE UNDER THE ENTRANCE REGION OF
THE UPPER JET. THE EARLY PART OF THE COMING WEEKEND LOOKS DRY WITH
MOISTURE INCREASING SUNDAY. GFS INDICATE UPPER LEVEL ENERGY
DIGGING SOUTH OVER WESTERN CONUS BECOMING A CLOSED LOW EARLY NEXT
WEEK. THIS MAY RESULT IN INCREASING RAIN CHANCES FOR OUR REGION
DURING THAT PERIOD. WE SHALL SEE. 37

AVIATION...
RAIN WITH EMBEDDED THUNDERSTORMS ARE QUICKLY COMING TO AN END AS A
DRIER AIRMASS FILTERS INTO SOUTHEAST TEXAS FROM THE WEST. CEILING
WILL CONTINUE TO RISE OVER THE NEXT FEW HOURS AND ANTICIPATE ONLY
SOME CIRRUS BY LATE MORNING. VFR CONDITIONS BUT MODERATE TO STRONG
NORTHWEST WINDS CAN BE EXPECTED FROM MID-MORNING ON THROUGH MUCH OF
THIS AFTERNOON. WINDS WILL QUICKLY DIMINISH AROUND SUNSET. 42

MARINE...
THERE WILL BE SOME SHOWERS AND THUNDERSTORMS ACROSS THE WATERS
THROUGH THE FIRST PART OF THIS MORNING...THEN DRIER AIR MOVES INTO
THE AREA FROM THE WEST. WINDS WILL STRENGTHEN THIS MORNING AS THE
PRESSURE GRADIENT TIGHTENS. FOR TODAY...WILL HAVE SMALL CRAFT
ADVISORIES FOR THE BAYS AND THE 00-20 NM WATERS AND GALE WARNINGS
FOR THE 20-60 NM WATERS. WINDS WILL QUICKLY DIMINISH THIS EVENING...
BUT SEAS MIGHT BE SLOWER TO COME DOWN. FOR NOW...NO FLAGS ARE
PLANNED AFTER THIS AFTERNOON. ONSHORE WINDS WILL RETURN TO THE AREA
TOMORROW MORNING AND WILL GRADUALLY STRENGTHEN. WELL PROBABLY NEED
CAUTION FLAGS OR ADVISORIES FOR THE WATERS AS EARLY AS TOMORROW
AFTERNOON. 42

FIRE WEATHER...
SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF SOUTHEAST TEXAS
YESTERDAY AND OVERNIGHT PRODUCING VERY BENEFICIAL WET GROUNDS.
HOWEVER...WITH SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE INLAND
(SLIGHTLY HIGHER SPEEDS NEAR THE COAST) AND RELATIVE HUMIDITY VALUES
DROPPING TO 20% TO 30% THIS AFTERNOON...WILL GO AHEAD AND RETAIN
TODAYS FIRE WEATHER WATCH FOR ALL OF SOUTHEAST TEXAS. DUE TO THE
WET GROUNDS...THINK WELL BE ABLE TO HOLD OFF ON ISSUING A RED FLAG
WARNING. 42

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...AND WHARTON.

     WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...AND WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES: WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 17, 4:20 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 AM CST TUE JAN 17 2006

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-180000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
420 AM CST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY IN EFFECT TODAY FOR THE COASTAL COUNTIES. GALE
WARNING IN EFFECT TODAY FOR COASTAL WATERS OUT FROM 20 TO 60
NAUTICAL MILES. STRONG NORTH WINDS IN THE WAKE OF A COLD FRONT CAN
BE EXPECTED ACROSS THE REGION. THE WINDS INLAND ARE EXPECTED
TO RELAX LATE IN THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
END THIS MORNING OVER SOUTHEAST TEXAS AS THE UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT MOVES FARTHER TO THE EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Harris

When
January 17, 2:30 PM CST
Where
Harris forecast zone
Measured
40 kt (46 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Wind collapsed the side of an oil storage tank in Deer Park. As a result, a scaffolding within the interior of this tank holding two men toppled killing one of these men.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Harris2006-01-17MaleBusinessDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486070.